Missouri, 2019

Excessive Heat and Heat in Missouri, July 17 to 18, 2019

July 17 to 18, 2019 · NWS MEG · 4 events in 2 counties and zones

Upper level high pressure prevailed across the Mid-South. Heat and humidity combined to create dangerous conditions with heat index values of 105 to 115 degrees or greater across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure prevailed across the Mid-South. Heat and humidity combined to create dangerous conditions with heat index values of 105 to 115 degrees or greater across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 11:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 17, 11:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1257 PM CDT Wed Jul 17 2019

.UPDATE...
Updated for 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1107 AM CDT Wed Jul 17 2019/

DISCUSSION...

Showers and thunderstorms assoicated with the remnants of Barry
have moved east of the Mid-South for the time being. A very moist
and unstable airmass in place across the region in the wake of
Barry. Dewpoints range from the upper 70s to around 80 in the
Delta. CAMs indicate that showers and thunderstorms may backbuild
toward West TN this afternoon but latest runs are less bullish.
This is probably because of subsidence assoicated with the upper
ridge building into the area. Will adjust pops for this afternoon.
The big story is the developing heat and humidity. Since
dewpoints are so ridiculously high afternoon temps approaching 90F
will result in heat index values of 105F or greater. A heat
advisory continue for today and will extend the advisory into the
MO Bootheel.

PREV DISCUSSION... /issued 255 AM CDT Wed Jul 17 2019/

Another round of showers and isolated thunderstorms associated
with the remnants of Barry is affecting much of North Mississippi
at this time. Today should be the last day of increased chances
for showers and thunderstorms. The ongoing current convection will
continue across much of the day over areas of West Tennessee and
Northeast Mississippi. In addition, several CAM models show
development of showers and thunderstorms across Southern Missouri
that will move southeastward into Northeast Arkansas and the
Missouri Bootheel during the afternoon hours. The convection will
arrive in the Memphis Metro area during the late afternoon/early
evening hours before dying out across Northeast Mississippi just
after sunset. Some of these storms could be strong to severe. This
convection could also play havoc with high temperatures thus heat
indices might not reach Heat Advisory criteria. That being said,
a lot will depend on how high the dewpoints climb and the timing
of the convection so will keep current Heat Advisory as is.

Convection may continue during the overnight hours near the
Tennessee River. Otherwise, the Mid-South should begin to dry out
as an upper ridge builds over the area. The ridge is not quite as
strong as models had been showing several days ago thus can't rule
out isolated showers and thunderstorms occurring at any given time
Thursday into Friday. Temperatures will climb back into the lower
90s. With the recent rainfall, conditions should be very humid.
The combination of the humidity and high temperatures should allow
heat index values to reach near or above 105 degrees over much of
the area both Thursday and Friday. As a result, a Heat Advisory
may be needed for much of the area.

The hot and humid conditions will continue into the weekend.
Although chances for showers and thunderstorms will begin to
increase as the ridge begins to retrograde back to the west and
believe it or not moisture from Barry comes back around and into
the Southeastern United States. Best chances for rain will occur
over Northeast Mississippi. Elsewhere across the CWA, Heat
Advisories will likely need to be continued.

A cold front will move into the Mid-South Monday into Monday
Night. The front will bring relief from the hot and humid
conditions, but will also bring an increased chance for showers
and thunderstorms.

Lingering convection may continue across North Mississippi on
Tuesday from the departing front. Otherwise, expect beautiful
conditions across the rest of the CWA with highs in the mid 80s
and lower humidity.

KRM

&&

.AVIATION...
/18z TAFs/

Scattered diurnal convection will materialize this
afternoon at all TAF sites. Short range models show thunderstorm
development mainly at TUP and MKL. Expect convection to dissipate
this evening with dry weather overnight. Winds will be SW from 6-9
kts, with gusts of 15 kts currently at MEM. VFR conditions will
prevail through tomorrow outside of thunderstorms this evening
and fog at MKL.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory until 8 PM CDT this evening for Fayette-Shelby-
     Tipton.

&&
Hazardous weather outlook, Jul 17, 3:06 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
406 AM CDT Wed Jul 17 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
406 AM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible today into this
evening. Main threats will be damaging winds and locally heavy
rainfall which may produce flash flooding.

A Heat Advisory is in effect for much of the western half of the
Mid-South today. Heat index values may reach or exceed 105
degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions will continue Thursday into the weekend.
Heat index values will reach or exceed 105 degrees during this
time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat, 2 heat. Local standard time, as filed.

Excessive Heat, Dunklin

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Pemiscot

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Heat, Dunklin

When
July 17, 6:00 PM CST to July 18, 6:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Pemiscot

When
July 17, 6:00 PM CST to July 18, 6:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846714, 846715, 846771, 846772.